Agranulocytosis secondary to anti thyroid drugs

This refers to the idiosynchratic reaction which can occur with any anti-thyroid drugs, and is characterised by neutropaenia or agranulocytosis.

Is the patient currently well / asymptomatic?

Competely asymptomatic neutropaenia requires the causative drug to be stopped, and the counts monitored closely, but usually full recovery occurs without specific therapy.

Does the patient complain of a sore throat, mouth ulcers or fever?

These are the typical warning signs of possible agranulcytosis. All patients should receive written and verbal warnings to look out for these on starting anti thyroid drugs.

If a patient develops these symptoms, they must be told to stop their anti thyroid drug immediately, and have a full blood count tested urgently. They should only restart their therapy if their blood count is confirmed to be normal.

Does the patient still have symptoms suggestive of uncontrolled thyrotoxicosis?

If the patient's thyrotoxicosis is well controlled, then anti thyroid treatment can be safely discontinued until the agranulocytosis has improved, at which definitive treatment with radioacitve iodine or surgery can be planned.

If the patient is still obviously toxic, they will require beta blockade to control their symptoms during the acute period until they can safely undergo a definitive treatment. 

If the patient is very unwell, the possibility of storm should be considered, and if necessary appropriate treatment started e.g. with steroids and Lugol's iodine. 

How long has the patient had thyrotoxicosis and what is the cause?

It is useful to assess the cause and duration of thyrotoxicosis as this may affect alternative treatment choices e.g. newly diagnosed severe Graves disease demands urgent treatment, while treatment can be safely interupted in long standing subclinical thyrotoxicosis from a multinodular goitre.

How long has the patient been taking anti-thyroid medication?

Agranulocytosis is an idiosynchratic reaction, which usually occurs soon after starting anti thyroid drugs, and is most commonly seen in patients on higher doses.

Which anti thyroid drug and what dose is the patient currently taking?

Agranulocytosis is an idiosynchratic reaction, which usually occurs soon after starting anti thyroid drugs, and is most commonly seen in patients on higher doses.

What other drugs does the patient take at present?

Check all of the patient's medication history as well as their anti-thyroid drug history in case of other agents that may be associated with agranulocytosis.

Are any previous blood count results available?

Mild neutropaenia is common in Graves disease even prior to treatment. Pre therapy blood counts are therefore very useful and anti thyroid drugs can usually be safely given with monitoring in patients with pre treatment neutrophil counts between 1-1.5x10(9).

What is the patient's racial origin?

Normal ranges for neutrophil counts vary across different racial groups, with lower levels seen in Afro-Caribean patients.